Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 35, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 29, 2011, 2:40 PM MDT for Otero County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 29, 2011, 3:13 PM MDT
- In force
- 33 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The El Paso radar (KEPZ), 68 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508 WUUS54 KEPZ 292040 SVREPZ NMC035-292130- /O.NEW.KEPZ.SV.W.0035.110729T2040Z-110729T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 240 PM MDT FRI JUL 29 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 330 PM MDT * AT 232 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF OROGRANDE...MOVING WEST AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... OROGRANDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3229 10636 3251 10623 3241 10600 3208 10602 TIME...MOT...LOC 2040Z 096DEG 12KT 3225 10612 $$ NOVLAN
1 follow-up statement
361 WWUS54 KEPZ 292113 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 313 PM MDT FRI JUL 29 2011 NMC035-292120- /O.CAN.KEPZ.SV.W.0035.000000T0000Z-110729T2130Z/ OTERO NM- 313 PM MDT FRI JUL 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OTERO COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS RAPIDLY MOVED OUT OF THE WARNED AREA. WIND GUSTS OF AT LEAST 50 MPH WERE ESTIMATED BY A COOPERATIVE OBSERVER AT OROGRANDE NEW MEXICO LOCATED ABOUT 12 MILES NORTH OF THE STORM. LAT...LON 3229 10636 3251 10623 3241 10600 3208 10602 TIME...MOT...LOC 2110Z 096DEG 12KT 3226 10624 $$ NOVLAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:35 PM MDT, 5 minutes earlier.
Area forecast discussion, Jul 29, 2:35 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 235 PM MDT FRI JUL 29 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE EAST THIS AFTERNOON AND EVENING...HELPING TO TRIGGER THUNDERSTORMS IN THE PROCESS. LOCALLY HEAVY RAINFALL IS POSSIBLE ALONG WITH STRONG GUSTY WINDS. THE REMNANTS OF TROPICAL STORM DON WILL MOVE MAINLY TO THE SOUTH AND TARGET THE NEW MEXICO BOOTHEEL ON SUNDAY... RESULTING IN PERIODS OF HEAVY RAIN IN THAT AREA. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER NEW MEXICO BY MONDAY BRINGING HOTTER TEMPERATURES NEXT WEEK AND ONLY A SLIGHT CHANCE OF THUNDERSTORMS. && .DISCUSSION... MOST OF THE TROPOSPHERE OVER THE WESTERN HALF OF THE EPZ CWA GOT WORKED OVER BY CONVECTION LATE YESTERDAY...INCLUDING AN MCS THAT FORMED OVER EL PASO COUNTY AND MOVED WEST. AS A RESULT...HUDPSETH COUNTY AND EASTERN EL PASO COUNTY HEATED UP THE QUICKEST AND REGISTERED THE FIRST STORMS OF THE DAY. AS THE REST OF THE AREA RECOVERS CONVECTIVE CELLS SHOULD FIRE UP ALMOST ANYWHERE... ESPECIALLY UNDER THE INFLUENCE OF AN INVERTED TROUGH APPROACHING FROM THE EAST. THE WESTERN SECTION MAY TAKE A WHILE...BUT THEY WILL GET THEIRS. SOME DRYING ALOFT IN ADVANCE OF THE TROUGH WILL INCREASE THE POTENTIAL FOR MICROBURSTS. ENOUGH MOISTURE WILL BE IN PLACE SATURDAY FOR ISOLATED TO SCATTERED STORMS...ESPECIALLY CLOSER TO AZ BORDER WHICH WILL BE NEAR THE DEPARTING TROUGH...AND SOUTHERN HUDSPETH COUNTY AS THE REMNANTS OF TS DON APPROACH. THE 12Z NAM/GFS TAKE THESE REMNANTS SOUTH OF THE INTERNATIONAL BORDER SUNDAY EXCEPT FOR THE NM BOOTHEEL WHICH LIES IN THE PATH. HIDALGO AND WESTERN LUNA COUNTIES COULD SEE PERIODS OF HEAVY RAIN SUNDAY...WITH ISOLATED TO SCATTERED STORMS ELSEWHERE. BY MONDAY AN OLD FRIEND (ENEMY?) REAPPEARS AND TAKES RESIDENCE OVER THE AREA NEXT WEEK. INCREASING SUBSIDENCE AND WARMING ALOFT UNDER THIS UPPER HIGH WILL TRY TO OFFSET INCREASED SURFACE HEATING AND RESIDUAL MOISTURE AND REDUCE THUNDERSTORM ACTIVITY TO THE SLIGHT CHANCE CATEGORY. AN EXCEPTION MIGHT BE LATE IN THE WEEK AS ANOTHER INVERTED TROUGH MOVES IN FROM THE EAST...BUT THIS TIME WITH LESS MOISTURE TO WORK WITH. SHOULD SEE MORE TRIPLE DIGIT TEMPS IN THE LOWLANDS WEDNESDAY THROUGH FRIDAY. && .AVIATION...VALID 30/00Z-31/00Z. MAINLY VFR WITH LIGHT WINDS THIS EVENING INTO SATURDAY AFTERNOON. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT WILL CAUSE AREAS OF MVFR AND IFR CIGS/VSBY. GUSTY WINDS AND SMALL HAIL ARE ALSO POSSIBLE WITH STORMS. EXPECT VSBY <2SM TSRAGS WITH SCT-BKN050-080 SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT. THUNDERSTORMS WILL FAVOR HIGH TERRAIN AND AREAS WEST OF THE CONTINENTAL DIVIDE TONIGHT AND SATURDAY. && .FIRE DISCUSSION... LOW PRESSURE ALOFT MOVING IN FROM THE SOUTHEAST WILL BRING A SLOT OF DRIER AIR ACROSS THE REGION TONIGHT INTO SATURDAY. THIS WILL TEND TO SUPPRESS AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO EARLY SATURDAY AFTERNOON ...BUT WILL NOT PREVENT THEM. SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS WEST OF THE CONTINENTAL DIVIDE THIS EVENING INTO TONIGHT...WITH AREAS OF POTENTIALLY HEAVY RAIN. EASTERN LOCATIONS WILL LIKELY HAVE FEWER THUNDERSTORMS THIS EVENING...AND THE PRIMARY THREAT WILL BE STRONG DOWNBURST WINDS. MOISTURE FROM TROPICAL STORM DON WILL ENTER THE REGION SATURDAY NIGHT INTO SUNDAY...RESULTING IN INCREASING PRECIPITATION CHANCES FOR SUNDAY AND MONDAY. HIGH PRESSURE ALOFT WILL STRENGTHEN FROM NEW MEXICO INTO THE CENTRAL PLAINS BY TUESDAY...BRINGING DRIER AIR AND POSSIBLY A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 94 73 93 73 / 30 20 30 40 20 SIERRA BLANCA TX 70 94 69 90 69 / 20 20 30 40 20 LAS CRUCES 70 93 71 92 71 / 30 20 30 30 20 ALAMOGORDO 69 94 68 92 68 / 30 20 30 40 20 CLOUDCROFT 49 71 48 69 47 / 30 40 40 50 20 TRUTH OR CONSEQUENCES 69 92 68 90 68 / 30 30 30 30 30 SILVER CITY 61 84 60 82 60 / 30 30 40 40 40 DEMING 70 93 69 91 69 / 30 30 30 30 30 LORDSBURG 69 93 69 92 69 / 40 30 40 30 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01 FAUSETT/21 PARK
Hazardous weather outlook, Jul 29, 11:40 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1140 AM MDT FRI JUL 29 2011 NMZ022>025-030>032-TXZ055-056-301745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1140 AM MDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...A WEATHER DISTURBANCE APPROACHING FROM THE EAST WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. AREAS THAT RECEIVED SIGNIFICANT RAINFALL LAST EVENING AND OVERNIGHT... MAINLY ALONG AND WEST OF THE RIO GRANDE AND SOUTH OF A LAS CRUCES TO SILVER CITY LINE ARE SOMEWHAT MORE STABLE AND THUS THUNDERSTORMS WILL GET A LATER START. STORMS WILL BE STRONGEST EAST OF THE RIO GRANDE WITH BETTER SURFACE HEATING. LOCALLY HEAVY RAINFALL AND POTENTIALLY DAMAGING MICROBURST WINDS...AS WELL AS SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ENOUGH MOISTURE WILL REMAIN SATURDAY FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS...MOST NUMEROUS IN THE AREAS THAT DO NOT RECEIVE SIGNIFICANT RAINFALL TODAY. THE APPROACH OF THE REMNANTS OF TROPICAL STORM DON MAY INCREASE THUNDERSTORM ACTIVITY IN SOUTHERN HUDPSETH COUNTY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL AGAIN BE THE PRIMARY THREATS. ON SUNDAY THE REMNANTS OF TROPICAL STORM DON ARE PROJECTED TO MOVE JUST SOUTH OF HUDSPETH AND EL PASO COUNTIES BEFORE CROSSING THE NM BOOT HEEL. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER MOST OF THE AREA WITH NUMEROUS STORMS AND PERIODS OF HEAVY RAIN POSSIBLE IN HIDALGO...WESTERN LUNA AND SOUTHERN GRANT COUNTIES. MONDAY THROUGH WEDNESDAY HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE AREA WITH THUNDERSTORM COVERAGE REDUCED TO ISOLATED...EXCEPT SCATTERED NEAR THE ARIZONA BORDER. ON THURSDAY THE APPROACH OF ANOTHER DISTURBANCE COULD INCREASE THUNDERSTORM ACTIVITY AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CALL IN REPORTS OF SIGNIFICANT WEATHER TO THIS NATIONAL WEATHER SERVICE OFFICE. FAUSETT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:44 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Jul 28, 10:12 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 29, 5:30 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.